Virginia, 2010

Flash Flooding in Virginia, August 17 to 19, 2010

August 17 to 19, 2010 · NWS RNK · 6 events in 4 counties and zones

The period from August 17-19 became very active hydrologically as a frontal boundary stalled out across the region and a series of upper-air impulses helped to trigger fairly widespread convection. Forecasters recognizing this potentially very wet pattern issued a Flash Flood Watch the afternoon of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The period from August 17-19 became very active hydrologically as a frontal boundary stalled out across the region and a series of upper-air impulses helped to trigger fairly widespread convection. Forecasters recognizing this potentially very wet pattern issued a Flash Flood Watch the afternoon of the 17th. By early evening the same day, thunderstorms were training over Galax, VA and vicinity with rainfall amounts up to 1.5 to 2.5 inches in several hours. Maximum 24-hour rain gage totals ending at 12Z on the 18th within the warned area included Blackburn Knob IFLOWS 3.82 , Grayson Highland IFLOWS 3.12 and Galax Water Plant COOP 2.90 .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 17, 3:03 PM EST, 27 minutes earlier.

Area forecast discussion, Aug 17, 3:03 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT TUE AUG 17 2010

.SYNOPSIS...
A COLD FRONT WILL REMAIN STALLED ACROSS THE MOUNTAINS TODAY
THROUGH WEDNESDAY...BEFORE FINALLY HEADING SOUTHEAST THURSDAY
AND THURSDAY NIGHT. ANOTHER DISTURBANCE WILL MOVE THROUGH OVER
THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 1930Z...330 PM EDT...A STALLED FRONTAL BOUNDARY WAS OVER THE
AREA. NUMEROUS SHOWERS AND STORMS ASSOCIATED WITH IT WERE GENERALLY
STREAMING NORTHWEST ALONG AND SW-NE ORIENTED AREA ABOUT THREE
COUNTIES WIDE...CENTERED ALONG THE CREST OF THE BLUE RIDGE. VERY
HIGH RAINFALL RATES...UP TO FOUR INCHES PER HOUR...ARE POSSIBLE WITH
SOME OF THE HEAVIER SHOWERS AND STORMS HEADING THROUGH THIS EVENING.
COVERAGE WILL WANE ONLY BRIEFLY BEFORE MIDNIGHT...THEN LOOK FOR A
BROADER COVERAGE OF SHOWERS AND STORMS TO OVERSPREAD THE REGION IN
RESPONSE TO A SHORTWAVE TROUGH RIDING NORTHEAST ALONG THE STALLED
FRONTAL BOUNDARY. THIS FEATURE WILL HAVE PLENTY OF GULF OF MEXICO
MOISTURE ASSOCIATED WITH IT. THE INFLUENCE OF THIS FEATURE WILL
CONTINUE INTO THE DAYTIME WEDNESDAY. AS SUCH...IN COLLABORATION WITH
NEIGHBORING OFFICES...WE HAVE POSTED A FLASH FLOOD WATCH STARTING
NOW...AND CONTINUING THROUGH EARLY WEDNESDAY EVENING. LOWS TONIGHT
WILL BE COMPARABLE TO LAST NIGHT WITH LOWER 70S EAST OF THE BLUE
RIDGE AND MID TO UPPER 60S IN THE MOUNTAINS. ON WEDNESDAY...PLENTY
OF PRECIPITATION WILL KEEP TEMPERATURES ON THE COOLER THAN NORMAL
SIDE. MID TO UPPER 70S WILL BE COMMON IN MOST LOCATIONS. THE
EXCEPTION WILL BE AREAS NEAR THE NC/VA BORDER EAST OF THE FOOTHILLS
WERE LOWER 80S ARE POSSIBLE. ALSO AT THE HIGHER MOUNTAIN
PEAKS...LOWER 70S ARE EXPECTED FOR HIGH TEMPERATURES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
SHORT WAVE AND ASSOCIATED SFC LOW PRESSURE WILL LIKELY BE MOVG
ACROSS THE CAROLINAS WED NIGHT...STILL TAPPING INTO DEEP TROPICAL
MOISTURE ACROSS THE SRN CWA. HAVE MAINTAINED LIKELY POPS WED NIGHT
TILL 200 AM THU MORN...THEN TAPER POPS OFF HEADING INTO THU.
CONSIDERABLE CLOUDINESS AND A LIGHT NORTHEAST FLOW THU BEHIND THIS
WAVE THURSDAY MAY BRING A MUCH COOLER DAY...BUT FOR NOW HAVE JUST
LOWERED HIGH TEMPS TO THE COOL SIDE OF GUIDANCE. THURSDAY NIGHT
AND FRIDAY WEAK HIGH PRESSURE BUILDS INTO THE AREA. THU NIGHT MAY
BE FAIRLY COOL IN THE MTNS IF THE CLOUD COVER MOVES OUT. OF
COURSE...MAY ALSO BE A LOT OF FOG. FOR NOW...HAVE LOWERED MIN
TEMPS A FEW DEGREES. THINK WE WILL SEE SOME 50S IN THE MTNS. HIGHS
FRIDAY NEAR NORMAL AS THERE IS NOT MUCH COOL AIR MOVING IN WITH
THE WEAK HIGH PRESSURE. I EXPECT IT TO BE DRY FRIDAY...THOUGH HAVE
KEPT A SLIGHT CHC POP FOR THE AFT IN THE MTNS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FRIDAY NIGHT INTO SATURDAY...A STRONG SHORT WAVE MOVG OVER THE RIDGE
AND INTO THE SRN/CENTRAL APPLNS BRINGS WARM ADVECTION...AND GOOD 850
MB MOISTURE TRANSPORT INTO THE AREA- ESPECIALLY THE MTNS. MODELS ARE
EVEN INDICATING THAT THIS SHORT WAVE MAY PICK UP SOME OF THE
TROPICAL MOISTURE ASSOCIATED WITH THE OLD TROPICAL DEPRESSION FIVE.
LIKELY SOME DYNAMIC FORCING ACROSS THE AREA AS WELL. AT THE
SFC...THERE IS JUST A WEAK WARM FRONT THAT MOVES THROUGH THE OHIO
VALLEY AND INTO THE CENTRAL APPLNS. MODELS ARE TRENDING TOWARD
HAVING MORE PRECIP WITH THE FEATURE...SO HAVE CHC POPS GOING BY SAT
AFTERNOON ALL AREAS...WITH THE HIGHEST NEAR THE WARM FNT ACROSS SE
WV. HAVE CHANGED THE INTENSITY OF THE SHOWERS TO MODERATE...BUT
HEAVY WILL NEED TO BE ADDED IF IT LOOKS LIKE THIS WAVE MAY PICK UP
TROPICAL MOISTURE. TEMPS FRIDAY NIGHT AND SATURDAY ARE STILL WARM.
HAVE STAYED CLOSE TO HPC GUIDANCE...WITH LOWS IN THE MID 60S TO
LOWER 70S FRIDAY NIGHT...AND HIGHS SATURDAY LOWER TO MID 80S MTNS TO
NEAR 90 IN THE PIEDMONT.

FCST BEYOND SATURDAY GETS A LITTLE TRICKY. MODELS CONTINUE TO
AMPLIFY A TROUGH OFF THE MID ATLANTIC COAST IN RESPONSE TO A
DEEPENING TROUGH ALONG THE WEST COAST. A STRONG PIECE OF ENERGY MOVG
OVER THE CENTRAL U.S. RIDGE DIVES INTO THE EASTERN TROUGH AND THE
12Z GFS/00Z ECMWF ACTUALLY DROP A CLOSED UPPER LOW SOUTHWARD THRU
THE EASTERN GREAT LAKES AND INTO THE MID ATLANTIC REGION. THIS IS
MORE OF A FALL PATTERN...WITH POTENTIAL INSTABILITY SHOWERS/TSTMS
EACH DAY UNDER THE COLD POOL ALOFT. HAVE GENERALLY STUCK CLOSE TO
HPC POPS...WHICH ARE EITHER LOW CHC OF SLIGHT CHC...THROUGH THE
SUNDAY TO TUESDAY PERIOD. THIS CONVECTION WOULD BE MAINLY
DIURNAL...SO BEST COVERAGE EACH DAY WILL BE IN THE AFT AND EVENING
HOURS. THERE IS NOT MUCH COLD AIR ADVECTION THIS FAR SOUTH...BUT
MODELS DO GRADUALLY COOL...SO HAVE SHOWN A COOLING TREND IN THE
OVERNIGHT LOWS AND DAYTIME HIGHS FROM SUNDAY THROUGH TUESDAY. IF THE
CLOSED LOW CONTINUES TO TREND STRONGER AND FURTHER
SOUTH...TEMPERATURES WILL BE EVEN COOLER THAN FCST DUE TO A LITTLE
STRONGER COLD ADVECTION...AND MORE CLOUD COVER ASSOCIATED WITH THE COL
POOL ALOFT.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALIZED IFR/MVFR CONDITIONS
WILL BE THE RULE THROUGH THE REMAINDER OF THE AFTERNOON AND INTO
THE EARLY EVENING HOURS THANKS TO A STALLED FRONTAL BOUNDARY ACROSS
THE AREA. OUTSIDE THE PRECIPITATION...VFR CONDITIONS ARE EXPECTED.
THE GREATEST CONCENTRATION OF THE SHOWERS AND STORMS WILL BE ALONG
AND SOUTH OF A LINE FROM KLYH-KROA-KTNB. OVERNIGHT...A SHORTWAVE
TROUGH AN ASSOCIATED GULF OF MEXICO MOISTURE WILL RIDE ALONG THE
STALLED FRONT AND PROGRESS THROUGH THE REGION. ARRIVAL WILL BE
AFTER 06Z TONIGHT AND ITS INFLUENCE WILL BE FELT THROUGH AT LEAST
18Z ON WEDNESDAY. EXPECT MORE WIDESPREAD MVFR CONDITIONS UPON THE
ONSET OF THIS PRECIPITATION WITH A GREATER NUMBER OF POCKETS OF
IFR CONDITIONS UNDER THE HEAVIEST OF PRECIPITATION.

THE INFLUENCE OF THE PASSING SHORTWAVE WILL CONTINUE INTO
WEDNESDAY AFTERNOON. BY WEDNESDAY EVENING THE PRECIPITATION WILL
AGAIN BECOME MORE SCATTERED WITH OVERNIGHT IFR/MVFR FOG DEVELOPING
AS CLOUD COVER DECREASES.

THE FRONT SLIDES SOUTH OF THE REGION BY THURSDAY NIGHT TAKING THE
BULK OF THE PRECIPITATION WITH IT. HIGH PRESSURE BUILDS INTO THE
AREA AND WE MAY SEE SOME WEDGE INDUCED IFR/MVFR CIGS/VSBYS ON THE
LEE OF THE APPALACHIANS BY EARLY FRIDAY MORNING. SUB-VFR
CONDITIONS MAY CONTINUE IN SOME PLACES THROUGHOUT THE DAYTIME FRIDAY.

SATURDAY AND SUNDAY SHOWERS AND THUNDERSTORMS WITH SOME LOCALIZED
MVFR CONDITIONS RETURN TO THE AREA AS A COLD FRONT APPROACHES AND
THEN MOVES THROUGH THE REGION.

&&

.HYDROLOGY...
SCATTERED THUNDERSTORMS DEVELOPING ALONG A STALLED FRONT WILL
BRING LOCALLY VERY HEAVY DOWNPOURS THROUGH THIS EVENING. RAINFALL
RATES OF UP TO FOUR INCHES AN HOUR ARE OCCURRING IN THESE STORMS.
SOME LOCATIONS MAY SEE TWO OR MORE INCHES OF RAIN IN LESS THAN AN
HOUR. THIS WOULD LIKELY CAUSE FLASH FLOODING ON SMALLER CREEKS AND
IN POOR DRAINAGE AREAS. A WAVE OF LOW PRESSURE WILL MOVE ALONG THE
FRONT LATE TONIGHT AND WEDNESDAY. THIS IS EXPECTED TO SPREAD HEAVY
RAIN ACROSS THE WATCH AREA. THE EXTENT OF THE WATCH AREA MAY NEED
TO BE ADJUSTED FOR THE LATE TONIGHT AND WEDNESDAY PERIOD...
DEPENDING ON WHERE THE BAND OF HEAVY RAIN SETS UP.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR VAZ012>017-
     022>024-032>035-043-045>047.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...JJ
LONG TERM...JJ
AVIATION...DS
HYDROLOGY...
Hazardous weather outlook, Aug 17, 2:57 AM EST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 AM EDT TUE AUG 17 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-180800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
357 AM EDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND THEN BECOME MORE WIDESPREAD OVERNIGHT. VERY HEAVY RAINFALL
WILL AGAIN OCCUR WITH MANY OF THE THUNDERSTORMS...WHICH COULD RESULT IN
LOCALIZED FLASH FLOODING. IN ADDITION...ISOLATED DAMAGING WINDS
MAY OCCUR WITH THE STRONGER STORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ON WEDNESDAY. THUNDERSTORMS ARE EXPECTED TO HAVE TORRENTIAL
DOWNPOURS...SO LOCALIZED FLASH FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 1:02 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT TUE AUG 17 2010

VAZ033-034-171900-
BEDFORD VA-FRANKLIN VA-
202 PM EDT TUE AUG 17 2010

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FRANKLIN COUNTIES...

AT 201 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
MONETA...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SMITH MOUNTAIN LAKE STATE PARK AROUND 215 PM
AND HUDDLESTON AROUND 245 PM.

LAT...LON 3708 7943 3705 7973 3715 7980 3728 7940
      3718 7937
Special weather statement, Aug 17, 1:18 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT TUE AUG 17 2010

VAZ034-044>046-059-171900-
APPOMATTOX VA-BEDFORD VA-CAMPBELL VA-CHARLOTTE VA-PITTSYLVANIA VA-
218 PM EDT TUE AUG 17 2010

...SCATTERED THUNDERSTORMS WILL AFFECT
APPOMATTOX...BEDFORD...CAMPBELL...CHARLOTTE AND PITTSYLVANIA
COUNTIES...

AT 213 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF HURT...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. A QUICK INCH OR TWO
OF RAIN IS POSSIBLE WITH THESE STORMS.

THIS STORM WILL BE NEAR HODGES AROUND 230 PM...LONG ISLAND AROUND 245
PM AND GLADYS AROUND 300 PM.

LAT...LON 3710 7877 3705 7907 3705 7910 3704 7910
      3697 7950 3717 7937 3728 7939 3742 7893
Special weather statement, Aug 17, 2:02 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT TUE AUG 17 2010

VAZ034-035-045>047-172000-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
302 PM EDT TUE AUG 17 2010

...HEAVY RAIN WILL AFFECT
AMHERST...APPOMATTOX...BEDFORD...BUCKINGHAM AND CAMPBELL COUNTIES...

AT 258 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM
RUSTBURG TO 6 MILES WEST OF EVINGTON...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

AN INCH OR TWO OF RAIN COULD FALL IN 30 TO 60 MINUTES.

THESE SHOWERS WILL BE NEAR SPRING MILLS AROUND 315 PM...SPOUT SPRING
AROUND 330 PM...APPOMATTOX NATIONAL HISTORIC PARK AROUND 345 PM AND
OAKVILLE AROUND 400 PM.

LAT...LON 3720 7885 3713 7933 3714 7934 3713 7935
      3710 7953 3747 7939 3756 7869
Special weather statement, Aug 17, 2:08 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT TUE AUG 17 2010

VAZ022-023-034-171945-
BEDFORD VA-BOTETOURT VA-ROANOKE VA-
308 PM EDT TUE AUG 17 2010

...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT BEDFORD...BOTETOURT
AND ROANOKE COUNTIES...

AT 303 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
TROUTVILLE TO 5 MILES NORTHEAST OF SALEM CITY...MOVING EAST AT 20
MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

AN INCH OR TWO OF RAIN COULD FALL IN 30 TO 60 MINUTES. JUST UNDER AN
INCH OF RAIN FELL IN 15 MINUTES AT DALEVILLE IN BOTETOURT COUNTY.

THESE STORMS WILL BE NEAR HOLLINS AROUND 315 PM...LITHIA AROUND 330
PM AND MONTVALE AROUND 345 PM.

LAT...LON 3754 7947 3731 7966 3731 8010 3752 7989
Special weather statement, Aug 17, 2:33 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT TUE AUG 17 2010

VAZ015-016-172015-
CARROLL VA-GRAYSON VA-
333 PM EDT TUE AUG 17 2010

...HEAVY RAIN WILL AFFECT CARROLL AND GRAYSON COUNTIES...

AT 330 PM EDT...SCATTERED THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED
OVER FRIES...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS SHOWER. VERY HEAVY RAIN
WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

SHOWERS WERE MOVING OVER A LINE JUST NORTH OF GALAX...FROM GRAYSON
TO CARROLL COUNTIES. AN INCH OR TWO OF RAIN COULD FALL IN A 30 TO 60
MINUTES.

THIS SHOWER WILL BE NEAR BYLLESBY AROUND 345 PM...GALAX HILLSVILLE
AIRPORT AROUND 400 PM AND HILLSVILLE AROUND 415 PM.

LAT...LON 3685 8089 3685 8081 3688 8075 3670 8059
      3656 8108 3657 8114 3667 8124
Special weather statement, Aug 17, 3:22 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT TUE AUG 17 2010

VAZ011-014-022-172100-
GILES VA-MONTGOMERY VA-ROANOKE VA-
422 PM EDT TUE AUG 17 2010

...HEAVY RAIN WILL AFFECT GILES...MONTGOMERY AND ROANOKE COUNTIES...

AT 417 PM EDT...SHOWERS WITH HEAVY RAIN WAS LOCATED OVER
BLACKSBURG...NEARLY STATIONARY.

VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

1 TO 2 INCHES OF RAIN MAY FALL IN 30 TO 60 MINUTES.

LAT...LON 3735 8027 3736 8023 3727 8015 3714 8042
      3728 8062 3734 8043 3733 8043 3734 8037
      3736 8034 3736 8032

The radar

The Roanoke radar (KFCX), 75 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Grayson

When
August 17, 3:30 PM EST to 4:30 PM EST
Where
Grayson County, 0.69 mi N of Reavistown to 0.51 mi N of Reavistown
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.640, -80.970

Flash flooding was reported on Route 58 near Delheart Road due to heavy rains and a backed up culvert.

Flash Flood, Grayson

When
August 17, 3:30 PM EST
Where
Grayson County, 2.07 mi S of Carsonville to 2.35 mi S of Carsonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.650, -81.070

A rock slide closed part of Route 274 about two miles north of Route 58.

Flash Flood, Galax (C)

When
August 17, 4:00 PM EST to 5:00 PM EST
Where
Galax (C) County, Galax to 0.2 mi SW of Galax
Cause
Heavy Rain
Reported by
Utility Company
Coordinates
36.670, -80.920

Local law enforcement reported street closures due to high water. Givens Street and Shaw street were closed. Water was also reported flowing across Railroad Avenue. The water treatment plant reported 1.80 inches of rain.

Flash Flood, Smyth

When
August 19, 1:30 PM EST to 2:30 PM EST
Where
Smyth County, 2.16 mi SE of North Holston to 2.61 mi ESE of North Holston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.880, -81.670

Flooding along Beaver Creek closed Beaver Creek Road at Valley Road and several other roads in the Saltville area were closed due to high water.

Flash Flood, Carroll

When
August 19, 3:00 PM EST to 4:00 PM EST
Where
Carroll County, 0.67 mi NNW of Gladeville to 0.44 mi NNW of Gladeville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.688, -80.906

Mill Creek was reported to be out of its banks and flooding the intersection of Mill Creek Road and Creek View Road.

Flash Flood, Galax (C)

When
August 19, 3:00 PM EST to 4:00 PM EST
Where
Galax (C) County, Galax to 0.3 mi SSE of Galax
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.670, -80.920

A number of streets were closed in the City of Galax due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256594, 256595, 256596, 256775, 256776, 256777.